[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.194.190. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1985

Reversible Ipecac Myopathy

Author Affiliations

From the Department of Neurology, West Virginia University, Morgantown. Drs Mateer and Farrell are now with the Department of Neurology, Geisinger Medical Center, Danville, Pa, and Dr Chou is with the Department of Pathology, Cleveland Clinic.

Arch Neurol. 1985;42(2):188-190. doi:10.1001/archneur.1985.04060020106024
Abstract

• The abuse of ipecac syrup for three years resulted in painless, nonfatigable, chiefly proximal weakness in a 27-year-old woman. Electromyography (EMG) and a muscle biopsy revealed features of a myopathy similar to those previously reported in experimental emetine myopathy. Clinical weakness and EMG abnormalities improved after discontinuation of ipecac administration. A direct toxic action of ipecac (acting through its active alkaloid, emetine hydrochloride) on muscle fibers seemed to be responsible for the weakness in this patient.

×